# SDR H44R2016012000001

- Difficulty date: December 28, 2015
- Submitted: January 20, 2016
- Operation: General aviation
- Aircraft: N406TD
- Make and model: Bell 407
- Aircraft serial: 53743
- Aircraft time: 4,854 hours
- Engine: Allsn 250C47B
- Engine time: 5,639 hours, 5,167 cycles
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Seal
- Part number: 406340104101
- Condition: Deteriorated
- Location: Engine Pto Shaft
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, J
- Precautionary procedure: A

## Discrepancy

NOTICED LOSS OF TORQUE METER INDICATION AND FLUCTUATING TRANSMISSION OIL PRESSURE. TURNED BACK, TO RETURN TO PIER.  ENGINE CHIP LIGHT CAME ON, WHILE LANDING ON THE PIER TRANSMISSION OIL PRESSURE LOW LIGHT CAME ON.AT ARRIVAL, NOTICED OIL UNDER ACFT, BELOW THE BAGGAGE COMPARTMENT AND OIL DOWN THE SIDE OF THE ACFT AND TAILBOOM.  REMOVED THE OIL COOLER COWLING AND FOUND THE SEAMS OF THE ENGINE OIL TANK SPLIT.  ABOUT A PINT OF OIL LT IN THE TANK.  REMOVED THE ENGINE CHIP DETECTORS AND FOUND MINOR METAL ON THE LOWER DETECTOR, BUT MAJOR ACCUMULATION ON THE UPPER. THE CEFA OIL FILTER BYPASS BUTTON IS EXTENDED. ROTATION OF MAIN DRIVESHAFT PRODUCES GRINDING NOISE FROM TURBINE.  MAIN TRANSMISSION, NO OIL SHOWING IN SIGHT GLASS. ALL CHIP DETECTORS ARE CLEAN.  ENGINE REMOVAL REPORT; NG, TURNING THE COMPRESSOR IMPELLER WAS DIFFICULT AND FELT ROUGH.  NP, TURNING THE PTO GEAR PRODUCED NOISE FROM THE TURBINE SECTION.  BOROSCOPE INSPECTION OF THE NR 8 BEARING SHOWED INDICATIONS OF BEARING FAILURE.  PTO SEALS APPEARED TO BE INTACT.  ENGINE DISASSEMBLY SHOWED THAT THE DOUBLE LIP SEAL, AFT, HAD FAILED, THAT ALLOWED TRANSMISSION OIL TO ENTER THE ENGINE OIL SYSTEM. EXCESS OIL WAS UNABLE TO RETURN TO THE ENGINE CAUSING THE ENGINE OIL TANK TO OVER PRESSURIZE AND BURST AT ITS SEAM, EMPTYING THE TANK OF ITS OIL.  LACK OF OIL TO THE ENGINE DESTROYED THE TURBINE SECTION BEARINGS CAUSING THE ENGINE CHIP LIGHT.
